Wyoming, 2020

Damaging Wind in Wyoming, August 24, 2020

August 24, 2020 · NWS RIW · 1 event in 1 county or zone

A shortwave moving by and large drew point depressions brought local strong winds to portions of Natrona County. A wind gust of 61 mph was reported as a shower collapsed near the Natrona County airport in the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moving by and large drew point depressions brought local strong winds to portions of Natrona County. A wind gust of 61 mph was reported as a shower collapsed near the Natrona County airport in the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 24, 9:38 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 24, 9:38 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1038 PM MDT Mon Aug 24 2020

.SHORT TERM...This evening through Tuesday night
Issued at 143 PM MDT Mon Aug 24 2020

Smoky and mostly dry conditions will continue this evening. Most
thunderstorm activity west of the Divide will end around sunset.
Showers will linger in the northwest through about midnight. Precip
amounts continue to look low across the west.

The hot conditions will return once again Tuesday, but smoky
conditions should be on the decrease. Showers and thunderstorms
could develop over western portions by mid to late morning, as a
shortwave from NV moves over the area. This activity will continue
through the afternoon, which would include far southern portions, as
another wave from UT initiates a second round of storms. There will
be a greater chance for precipitation from these storms Tuesday, as
PW values of 0.8 to 1 inch remain in place over the region. Activity
across the south will decrease Tuesday night, but showers in the
north will likely linger into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 143 PM MDT Mon Aug 24 2020

The medium-range period begins with southwest flow aloft around a
500mb high centered over the Four Corners. Moisture rotating around
this high will combine with a weak plume coming off the Pacific and
drift across the forecast area Wednesday and Thursday. A series of
shortwaves will track across mainly the north half of the region
both days with support from a 70kt jet. This combination will
provide for scattered showers and thunderstorms during the afternoon
and evening hours, primarily over the north half of the forecast
area. The jet influence is likely to allow for persistent light
showers across northwest Wyoming overnight and early Thursday
morning. Overall, temperatures will be about 5 to 8 degrees above
normal for highs each day.

A cold front is expected to slide south across locations east of the
Continental Divide Thursday evening. This will temper high
temperatures Friday with readings closer to normal. In fact, current
forecast has no mention of 90F, even in the warmer Bighorn Basin. A
more zonal flow pattern will prevail Friday and Saturday as the
ridge is flattened by the persistent shortwaves riding over the top.
Blended chance of precipitation forecast both Friday and Saturday
may be a bit too robust in coverage. However, did not make
adjustments at this range. It is something to be watched as
forecasts hint at drier air potentially advecting into at least the
the far west for Saturday. While Friday will see less wind, the
increased westerly flow Saturday will lead to breezy conditions for
Saturday afternoon. This could in turn elevate fire weather
conditions in wind-prone areas of the central and southwest where
minimum humidity will flirt with 15 percent.

The upper-level flow shows at least some signs of change Sunday as
the flow buckles in response to a strong jet driving down the
backside of a Canadian Rockies trough. This longwave trough will
begin to move south Sunday with the pressure gradient tightening in
advance. West to northwest wind will increase Sunday afternoon and
fire weather highlights may be needed if the humidity forecasts stay
on track. The leading shortwave within this trough should create
more widespread shower activity Sunday evening into Monday. The
newly-arrived 12Z/ECMWF now looks very similar to the 12Z/GFS, with
both showing this trough pushing through Wyoming Monday. The result
will be much cooler temperatures than we have recently seen,
probably 20 degrees cooler. Current blended projections have highs
from 65 to 75 across the lower elevations of the entire forecast
area. Northwest flow will allow for gusty winds to prevail Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1026 PM MDT Mon Aug 24 2020

A few showers could push into far western Wyoming around 09Z and
shift northeast into northwest WY but should dissipate by 15Z.
Robust convection is expected to develop between 19Z and 22Z
across the western/central areas, and spread/develop over the far
east by around 00Z. Thunderstorms could be on the strong side
with very strong winds being the main hazard. Models show
convection lasting most of Tuesday night in various places so have
kept VCSH all night in most terminals. Except brief MVFR in any
thunderstorm, VFR conditions will prevail at area terminals
through the period.

&&

.FIRE WEATHER...
Issued AT 143 PM MDT Mon Aug 24 2020

Southwest and far west Wyoming will see isolated showers and
thunderstorms continue into the Monday evening hours. The primary
hazard will be gusty outflow wind and lightning, with little
rainfall anticipated. This convection will decrease in coverage
around sunset. However, another weather disturbance will cross
northwest Wyoming overnight and Tuesday morning with another round
of light showers anticipated.

There is a better chance of showers and thunderstorms over southwest
Wyoming, off the Uinta Mountains, Tuesday afternoon. Similarly, the
showers and thunderstorms are expected to become more widespread
over the northwest quarter of Wyoming Tuesday afternoon and evening.
The lower elevations east of the Continental Divide will remain hot
and generally dry. Breezy westerly winds are expected across the
High Desert District, where fire weather conditions will be
elevated. A cool front will slide south along the I-25 corridor
Tuesday late afternoon and evening bringing some slight relief. As
for the smoke, the pattern becomes more favorable for less smoke to
be transported into the state on Tuesday. So, look for at least some
improvement with smoke dispersal Tuesday afternoon and evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hulme
LONG TERM...Jones
AVIATION...Murrell
FIRE WEATHER...Jones/Hulme
Hazardous weather outlook, Aug 24, 12:58 PM MST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
158 PM MDT Mon Aug 24 2020

WYZ001>020-022>030-251300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
158 PM MDT Mon Aug 24 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms across west and southwest
Wyoming with the primary hazard gusty outflow wind.

Elevated fire weather conditions will continue across the area.

Near record high temperatures expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Scattered afternoon and evening thunderstorms over the
west and south. Elevated fire weather conditions will continue
across the area. Near record high temperatures expected.

Wednesday through Friday...Isolated to scattered afternoon and
evening thunderstorms. Temperatures becoming closer to seasonal
normals by Friday.

Saturday...Isolated to scattered afternoon and evening
thunderstorms, mainly in the south. Gusty westerly wind with
potentially elevated fire weather conditions over central and
southern areas.

Sunday...An increasing chance of showers and some thunderstorms,
mainly in the north. Gusty west to northwest wind and low humidity
could lead to elevated to critical fire weather conditions, mainly
over the central and south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedure.

In the hours before

Special weather statement, Aug 24, 4:20 PM MST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
520 PM MDT Mon Aug 24 2020

WYZ012-013-250000-
Jackson Hole-Teton and Gros Ventre Mountains-
520 PM MDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL
600 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Valley Ranch, which is 8 miles east of Moran Junction, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Teton
County, including the following locations... Hatchet Campground,
Togwotee Mountain Lodge and Buffalo Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4410 11022 4398 11005 4384 11005 4363 11036
      4375 11057
TIME...MOT...LOC 2319Z 223DEG 19KT 4383 11033

21

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
August 24, 10:13 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

The ASOS at the Natrona County airport reported a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915932.